MAUDE Adverse Event Report: SYNTHES MONUMENT ROD INTRODUCTION PLIERS FOR DUAL-OPENING IMPL F/6.0MM RODS; PLIERS, SURGICAL

SYNTHES MONUMENT ROD INTRODUCTION PLIERS FOR DUAL-OPENING IMPL F/6.0MM RODS; PLIERS, SURGICAL
Catalog Number 388.509
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 02/28/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device is an instrument and is not implanted/explanted.Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.A device history record (dhr) review was performed on part # 388.509, lot # 7083789: release to warehouse date: 22nov2013, expiration date: na, manufacturing site is (b)(4) and supplied by (b)(4).A non conformance report (ncr) was issued for missing heat treatment and brazing of the collet and collet handle components.This resulted in the entire batch (qty (b)(4)) being returned to the supplier and scar being issued.This ncr is potentially related to the complaint condition.Review of the device history record(s) showed that there are potential issues during the manufacture of the product that would contribute to this complaint condition.Service history review (shr) was performed on part#388.509, lot#7083789: no service history review can be performed as part number 388.509 with lot number(s) 7083789 is a lot/batch controlled item.The manufacture date of this item is 5-feb-2013.The source of the manufacture date is the release to warehouse date.The service history review is unconfirmed.The investigation could not be completed; no conclusion could be drawn, as no product was received.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that during a procedure as the surgeon was placing the rod and attaching it to the universal spine system ii (ussii) screw with the appropriate ti collar using the pliers, the flange on the sleeve broke off.Fragments were generated from the broken device and easily removed without additional intervention.The surgeon was able to attach the collar despite the instrument breaking.During final tightening of the construct, two instruments, the hexagonal screwdriver and wrench stripped and it became difficult to tighten the locking washers.The surgeon was able to use a mallet and position the instruments in order to complete the final tightening of the construct.The procedure was successfully completed without delay and no harm to the patient.Concomitant medical products: unknown rod (part # unknown, lot # unknown, quantity 1); ussii screw (part # unknown, lot # unknown, quantity 1); ti collar (part #unknown, lot# unknown, quantity, 1); locking washer (part# unknown, lot# unknown, quantity, unknown).This is report 1 of 1 for complaint (b)(4).
 
Additional Manufacturer Narrative
(b)(6).A service and repair evaluation was performed on the returned subject device.The customer reported the flange on the sleeve broke off.The repair technician reported the collet broke in half at the weld point.Damaged component is the reason for repair.The item is not repairable per the inspection sheet.The cause of the issue is unknown.The item will be forwarded to customer quality.The evaluation was confirmed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
A product investigation was performed.This complaint is confirmed.This investigation summary was performed from photos provided for one of the three complaint parts.Only photos were provided for device part # 388.509 (rod introduction pliers).Devices 388.335 (hexagonal screwdriver) and 03.602.042 (torque limiting wrench ) were not returned and photos were not provided and therefore an investigation could not be performed at customer quality (cq).Part # 388.509 rod introduction pliers for dual-opening impl f/6.0mm rods: a visual inspection of the provided photos, device history record (dhr) review and drawing review were performed as part of this investigation.As reported, the collet has broken off at the location it is secured to the rest of the pliers.One (1) non conformance report (ncr) was issued for missing heat treatment and brazing of the collet and collet handle components.This resulted in the entire batch (qty 4) being returned to the supplier.Review of the device history record(s) showed that there are potential issues during the manufacture of the product that would contribute to this complaint condition.The parts missing heat treat were returned to the supplier, not used as is.Relevant drawings were reviewed during this investigation.No product design issues or discrepancies were observed.Whether this complaint can be replicated at customer quality (cq) is not applicable for this complaint condition as the photos show device is already broken.No new malfunctions were identified as a result of the investigation.No new, unique or different patient harms were identified as a result of this evaluation.The returned part was determined to be suitable for the intended use when employed and maintained as recommended.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
ROD INTRODUCTION PLIERS FOR DUAL-OPENING IMPL F/6.0MM RODS
Common Device Name
PLIERS, SURGICAL
Manufacturer (Section D)
SYNTHES MONUMENT
1051 synthes ave
monument CO 80132
MDR Report Key6421509
Report Number1719045-2017-10249
Device Sequence Number16312379
Product Code HTC
UDI-Device Identifier10705034773339
UDI-Public(01)10705034773339(10)7083789
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/28/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number388.509
Device Lot Number7083789
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/25/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 02/28/2017
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date03/21/2017
Supplement Report FDA Received Date04/28/2017
05/02/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
LOCKING WASHER (PART & LOT# UNKNOWN, QTY UNKNOWN); ROD (PART # UNKNOWN, LOT # UNKNOWN, QUANTITY 1); TI COLLAR (PART #UNKNOWN, LOT# UNKNOWN, QTY 1); USSII SCREW (PART # UNKNOWN, LOT # UNKNOWN, QTY 1)
Patient Age60 YR